Advertisement

Birth Control Pills Could Increase Risk of Blood Clots

Birth Control Pills Could Increase Risk of Blood Clots

If you’re one of the 11 million women who takes birth control pills, you’ve probably already heard that they can up your risk for developing a blood clot and other conditions. But if you take a version of the Pill containing newer forms of the hormone progesterone, your risk could be slightly higher, according to a study published by The BMJ.

Researchers from the University of Nottingham wanted to know if different forms of the Pill increased the risk for blood clots, or venous thromboembolism (VTE). Deep vein thrombosis is a blood clot that occurs in a vein, usually in the legs. Sometimes these clots dislodge and travel up to arteries in the lungs, causing a potentially fatal blockage, or pulmonary embolism. The combination of these two conditions is VTE.

For the study, the researchers looked at two large UK primary care databases to compare women who suffered from VTE and those who didn’t, and found that women who were taking older forms of oral contraceptives (also called second generation contraceptives) had a 2.5 times increase in risk of clots, while those taking newer forms of the Pill had a 4-5 times increase in risk.

Should You Be Worried?

The authors of the study point out that while these numbers may sound scary, your overall risk is still very low – about 14 per 10,000. In fact, a woman who is pregnant has a higher risk of developing a blood clot than a woman taking a combined oral contraceptive. And for some women, the medical benefits of taking the Pill – treatment of irregular or heavy periods and relief from painful conditions like endometriosis – far outweigh potential harms.

Still, it’s something worth discussing with your primary care physician or OB/GYN. Be open about your medical history and habits so he or she can assess your individual risk for clotting. Smoking, being overweight, a family history of blood clots and being 35 or older can all make you more susceptible to clotting, so your doctor may prescribe the second generation pill or an alternative form of birth control.

Also, be aware that the highest risk of clotting occurs in the first year of going on the Pill. If you experience any of these symptoms, make sure to immediately contact your doctor:

  • Sharp pain in the chest or calf
  • Shortness of breath
  • Coughing of blood
  • Heavy or crushing feeling in the chest
  • Trouble seeing or loss of vision
  • Severe headache or vomiting, dizziness, fainting or speech disturbances
  • Weakness or numbness in the arms or legs
  • Swelling, warmth or redness in the leg
     

 

News: Study Says Birth Control May Not Be Linked to Depression
News: Study Says Birth Control May Not Be Linked to Depression
In potentially good news for women on hormonal birth control, a February 2018 study published in the journal Contraception found depression was not li...
Read More
What is the morning-after pill?
Daniel R. Spogen, MDDaniel R. Spogen, MD
The morning after pill is a birth control method for use when a woman has had intercourse in the las...
More Answers
What are barrier methods of contraception?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
Barrier methods of contraception, such as condoms, refer to methods that prevent transferrence of sp...
More Answers
What Are Some Common Misconceptions About Intrauterine Devices (IUD)?
What Are Some Common Misconceptions About Intrauterine Devices (IUD)?